Tornadoes · United States · Illinois · 2024
EF1 tornado, Atkinson to Annawan, Illinois, February 27, 2024
From Atkinson to Annawan, this EF1 tornado ran 2.8 miles across Henry County on February 27, 2024, touching down at 5:56 PM CST and reaching 425 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 27, 2024
- Touchdown
- 5:56 PM CST (23:56 UTC)
- Lifted
- 6:04 PM CST (00:04 UTC)
- On the ground
- 8 minutes
- Path length
- 2.8 miles (4.6 km)
- Path width
- 425 yards (389 m)
- Deaths
- 0
- Injuries
- 0
- County
- Henry County
- Touchdown point
- 41.390, -89.980
- Lift-off point
- 41.421, -89.943
- Record number
- 2402271756-01
The damage survey
8 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong cold front coupled with an anomalously warm air mass (highs in the 70s that broke records for the day, month, and season) and sufficient moisture set the stage for the development of severe thunderstorms across portions of northwest Illinois between 4 PM and 7 PM on Tuesday, February 27.||Storms quickly became severe after they developed across northwest Illinois during the late afternoon. As they tracked eastward, they produced hail up the size of golf balls, most notably around the Geneseo, IL and Atkinson, IL vicinities, and one confirmed EF1 tornado in the vicinity of Annawan, IL around 6 PM. A Tornado Warning was issued near 5:30 PM for this storm (NWS headline map at that time).||Storms progressed east across northern Illinois during the evening with several more tornadoes in the NWS Chicago County Warning Area. The storms were soon followed by strong non-thunderstorm winds gusting 40-50 MPH with the cold front passage.
A high end EF1 tornado formed about 4 miles west of Annawan, IL at 556 PM CST. The tornado initially caused damage to tree limbs before intensifying as it approached Highway 6. At this point the tornado hit two homesteads causing damaging to siding and shingles at each homestead. One of the homesteads saw a shed|destroyed. The tornado reached peak intensity just north of Highway 6, where a well constructed shop was destroyed by the tornado. This damage was rated at 110 MPH winds. The tornado then started to occlude and move more to the left as it crossed I-80. A semi was flipped around I-80 mile marker 31. A couple of branches were broken on the other side of I-80. Around 604 PM CST, the tornado dissipated just north of I-80. The overall path was 2.8 miles and the max width of the tornado was around 425 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
28 minutes of warning. NWS DVN issued a tornado warning for this county at 23:28 UTC, 28 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 21:55 UTC and running to 01:13 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:55 UTC | 01:13 UTC | Tornado Watch | DVN |
| 22:32 UTC | 22:58 UTC | Severe Thunderstorm Warning | DVN |
| 22:55 UTC | 23:45 UTC | Severe Thunderstorm Warning | DVN |
| 23:28 UTC | 00:15 UTC | Tornado Warning | DVN |
| 23:43 UTC | 00:01 UTC | Tornado Warning | DVN |
| 00:02 UTC | 00:21 UTC | Tornado Warning | DVN |
| 03:00 UTC | 12:00 UTC | Wind Advisory | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Feb 27, 5:21 PM CST, 35 minutes earlier. Its key messages:
- Scattered thunderstorms 4 to 8 PM, primarily east of the Mississippi River, with a likelihood of a supercell mode in some of the storms over northern Illinois and a severe weather threat (although conditional tornado threat on depth of moisture and low-level instability)
- Strong winds gusting over 40 mph this evening and tonight. The wind advisory has been expanded to include the rest of the DVN CWA until 6am Wednesday.
- Temperatures to plummet tonight into the teens behind the cold front. Locations will see temperatures drop more than 10 degrees in 1 hour after frontal passage. Wind chills to drop into the single digits above and below zero.
- Light snow showers after midnight, with amounts under an inch mainly on grassy and elevated surfaces. Some brief reductions in visibility and slick spots may occur.
- Much colder Wednesday and 1st day below normal in over a week.
Area forecast discussion, Feb 27, 5:21 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
521 PM CST Tue Feb 27 2024
.KEY MESSAGES...
- Scattered thunderstorms 4 to 8 PM, primarily east of the
Mississippi River, with a likelihood of a supercell mode in
some of the storms over northern Illinois and a severe weather
threat (although conditional tornado threat on depth of
moisture and low-level instability)
- Strong winds gusting over 40 mph this evening and tonight. The
wind advisory has been expanded to include the rest of the DVN
CWA until 6am Wednesday.
- Temperatures to plummet tonight into the teens behind the cold
front. Locations will see temperatures drop more than 10
degrees in 1 hour after frontal passage. Wind chills to drop
into the single digits above and below zero.
- Light snow showers after midnight, with amounts under an inch mainly
on grassy and elevated surfaces. Some brief reductions in
visibility and slick spots may occur.
- Much colder Wednesday and 1st day below normal in over a week.
&&
.MESOSCALE...
Issued at 149 PM CST Tue Feb 27 2024
The record warmth for the month of February is still on track to
at least provide a window of severe weather potential along and
east of the Mississippi River in our CWA, and in particular
along/north of I-80, late today/early this evening.
The latest 130 PM analysis depicts a 990 mb surface low
near Ottumwa, which has dragged higher surface moisture
northward (24-hour dew point change of 20+ degrees in parts of
west central Illinois!). The western edge of the 55 dew points
is from west of Springfield, IL to Galesburg, IL. As the low
approaches the Quad Cities by 4 PM, it will wrap this moisture
north-northwest. As the low also brings a surface wind
convergence and a pseudo-dry line northeast, and upper level
wind divergence increases (already noted by increasing cirrus
and even accas over eastern Iowa), that surface feature will
likely serve as the initiation area for scattered thunderstorms
near and east to northeast of the Quad Cities during the 4-6 PM
window. Convection-allowing models (CAMs) support this trend.
A failure mode to any storms would be there is not enough
boundary layer moisture (i.e. its only skin layer deep), which
is more of an issue near the Mississippi River in our CWA. Also
that area might see the cold front pass prior to initiation
opportunity. East of there, especially toward Sterling and
Princeton, IL, confidence is higher we would have enough for at
least scattered storms (20-40 percent coverage). The cumulus
clouds on satellite which are as far west as south of Peoria
right now might best show where the line of longitude will be
for storm initiation.
In terms of severe threat, conceptually to the immediate east-
northeast of a low center and on a dryline-like feature arcing
northeastward, supercellular structures would be supported.
Shear magnitude is more than sufficient (deep layer of 45+ kt),
and how persistent of a threat may depend on orientation of the
boundary as it lifts northward and, again, moisture depth. The
helicity values are presently low such as on our VWP, but as the
low-level jet increases ahead of the low late this afternoon,
values are expected to increase to 150-200 m2/s2. The forecast
motion of right-moving supercells today (due east at 30 mph)
would be favorable for some tornado threat in any mature cells
that can develop toward and into north central Illinois. The
most likely severe threat with any mature storms looks to be
hail, given steep 2-6 km lapse rates of 8 C/km aiding updrafts
accelerations and freezing levels below 10 kft. Some significant
severe hail (golf ball size or larger) is possible in this
regime.
So again, confidence in at least some thunderstorms in Illinois
as well as a supercell mode with a hail threat has trended
higher, especially our far eastern CWA. Lower confidence
remains in coverage and whether or not boundary layer moisture,
especially along the western periphery of the cumulus coming
north-northwest in central Illinois, is enough for a localized
tornado threat mainly from near I-80 to a little north of I-88.
For those along and east of the Mississippi River, especially
with outdoor or travel plans, stay aware of the forecast late
today and early this evening.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 224 PM CST Tue Feb 27 2024
Tonight...surface low to be near GBG at 00z Wednesday with the cold
front through most of the CWA. This low will deepen to at least
986mb as it moves into western MI by 06z. A strong pressure gradient
combined with the mix down potential will result in sustained winds
over 25 mph and gusts over 45 mph at times. For this reason, have
expanded the wind advisory to all counties until 12z Wednesday. In
addition, strong CAA will push temps below freezing and bring a
chance of snow showers. Seems Mother Nature wants us to experience
all four seasons in 24 hours! The largest diurnal range for MLI in
its climate record is 62 degrees in a calendar day on 11/11/1911
from its high of 76 degrees to the low of 14 degrees. We may get
close to this before Midnight. Regarding snow chances, strong
forcing aloft aided by a 160+kt jet will bring a brief 1-2 hr
reduction in visibility during any snow showers. Warm ground and
pavement temps should limit any accumulation to grass and elevated
surfaces. That said, there is a strong fgen signal that will need to
be watched that could bring a localized inch somewhere in the CWA.
Confidence in this is very low but will pass this concern on to the
evening shift. Quite the shock to the system will be seen Wednesday
AM. Wind chills will drop into the single digits above and below
zero.
Wednesday...much colder temperatures and clouds clearing will be
seen during the day. Cold temps aloft (-11 to -13C at 850mb) will
keep highs from reaching freezing for most locations. This will be
the first time we have been this cold since Feb 17th.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 224 PM CST Tue Feb 27 2024
Wednesday night-Saturday night...quiet and dry weather and a return
to above normal temperatures will be seen to end the very warm
February and going into the beginning of March. Mostly sunny skies
and temperatures reaching the mid to upper 60s is expected.
Sunday into Early Next Week...Another strong low will track into the
northern Plains putting us in the warm sector. Widespread
temperatures in the 70s and strong southerly winds will bring a fire
weather risk to the region. Something that we will continue to
monitor in later forecasts. A cold front will bring the next chance
of showers and thunderstorms Sunday night into Monday.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 513 PM CST Tue Feb 27 2024
An active 24 hours is forecast for all terminals in eastern
Iowa/northwest Illinois. A strong cold front will pass through
the region this evening, bringing a mix of weather conditions.
Initially, showers and storms are expected around the KMLI/KDBQ
vicinities, which will bring brief drops in visibilities to
MVFR/IFR. As the front passes this threat will diminish, with
attention turning to strengthening northwest winds. Light winds
from the south will veer northwest as the front passes, and
will strengthen with gusts around 30-40 kts at times through
the night. By midnight, a weak disturbance following the front
will bring an area of light snow to all terminals, which is
denoted by TEMPO groups beginning around 28.05z. MVFR/IFR
conditions will accompany the snow.
VFR conditions will return area-wide as skies clear by
28.12z, with gusty winds persisting through the remainder of the
period.
&&
.CLIMATE...
Issued at 149 PM CST Tue Feb 27 2024
Daily Record Highs for today, February 27th...
Burlington, IA.....72 in 1976....BROKEN
Cedar Rapids, IA...64 in 2018 and previous years...BROKEN
Dubuque, IA........62 in 1896....BROKEN
Moline, IL.........71 in 1976....BROKEN
Daily Record Warm Lows for today, February 27th...
Dubuque, IA........41 in 1896
Moline, IL.........41 in 1895 and previous years
All-Time Record February Daily Highs...
Burlington, IA.....76 on 2/24/1930*
Cedar Rapids, IA...76 on 2/26/2024*
Dubuque, IA........72 on 2/26/2024*
Moline, IL.........76 on 2/26/2024*...BROKEN (again!)
* = also denotes All-Time Record Meteorological Winter Daily Highs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until 6 AM CST Wednesday for IAZ040>042-051>054-
063>068-076>078-087>089-098-099.
IL...Wind Advisory until 6 AM CST Wednesday for ILZ015-024.
Wind Advisory from 9 PM this evening to 6 AM CST Wednesday for
ILZ001-002-007-009-016>018-025-026-034-035.
MO...Wind Advisory until 6 AM CST Wednesday for MOZ009-010.
&&
MESOSCALE...Friedlein
SHORT TERM...
LONG TERM...Gross
AVIATION...Speck
CLIMATE...GrossHazardous weather outlook, Feb 27, 12:45 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1245 PM CST Tue Feb 27 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1245 PM CST Tue Feb 27 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered severe thunderstorms are expected to form between 4 and 6 PM along and east the Mississippi River as a strong cold front approaches the area. These storms are expected to mature as they head into Illinois leading to the threat of large hail, damaging winds and tornadoes. The best chance for a tornado looks to exist between I80 and I88 in Illinois late this afternoon and into the evening. As winds increase behind the cold front this afternoon, very high fire danger is expected. Burning is discouraged. Tonight, winds behind the cold front will blow at 20 to 30 mph, with gusts to 45 mph. Wind chills will fall below zero by morning with temperatures dropping 55 to 65 degrees in a 15 hour window. Prepare for typical late January weather! Moderate snowfall is possible tonight with accumulations up to half an inch. This snowfall could lead to slick roads for the morning commute. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Windy weather will continue through Thursday with gusts to 40 mph possible and a continued risk for fires spreading out of control. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed today, after 4 PM. GENERAL STORM MOTION OF THE DAY: ENE at 30-40 mph
In the hours before
Local storm report, Feb 27, 5:37 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
537 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 2 N Leon Corners 41.63N 89.92W
02/27/2024 M1.00 inch Whiteside IL Broadcast Media
Delayed report.
&&Local storm report, Feb 27, 5:40 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
540 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Hail Ohio 41.56N 89.46W
02/27/2024 M0.70 inch Bureau IL Public
Via social media.
&&Local storm report, Feb 27, 5:42 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
542 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail Geneseo 41.45N 90.15W
02/27/2024 M0.25 inch Henry IL Trained Spotter
Occurring right now.
&&Local storm report, Feb 27, 5:43 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
543 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Hail 2 N New Windsor 41.24N 90.44W
02/27/2024 M0.70 inch Henry IL Trained Spotter
Occurring right now.
&&Local storm report, Feb 27, 5:50 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
550 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail Geneseo 41.45N 90.15W
02/27/2024 E1.25 inch Henry IL Amateur Radio
Ham radio relay from a spotter.
&&Local storm report, Feb 27, 5:51 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
551 PM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 1 SSE Geneseo 41.44N 90.15W
02/27/2024 E1.25 inch Henry IL Trained Spotter
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
11.9 hours before the tornado, 51 km from the path. February 27, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -70507 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2996 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Davenport, (KDVN), 00:00Z
0.1 hours after it, 51 km from the path. February 28, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92672 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2265 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.9 K/km
The radar
The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the touchdown began at 23:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:39 UTC | HAIL 0.25 | 4 Wsw Rock Island | Rock Island, IL | Delayed report. |
| 22:50 UTC | HAIL 0.25 | 1 Ene Oak Grove | Rock Island, IL | |
| 22:50 UTC | HAIL 0.25 | 1 Se Milan | Rock Island, IL | Via social media. |
| 23:00 UTC | HAIL 0.88 | 1 Ne Moline Quad-City A | Rock Island, IL | On I-280 just east of the 5A exit. |
| 23:00 UTC | HAIL 1 | 2 N Leon Corners | Whiteside, IL | Delayed report. |
| 23:00 UTC | HAIL 1 | 2 N Leon Corners | Whiteside, IL | |
| 23:01 UTC | HAIL 0.25 | 2 Ese Moline | Rock Island, IL | |
| 23:04 UTC | HAIL 0.5 | 2 Nne Coal Valley | Rock Island, IL | |
| 23:05 UTC | HAIL 0.5 | 1 Ssw Silvis | Rock Island, IL | Just occurred. |
| 23:06 UTC | HAIL 0.75 | 1 Nnw Coal Valley | Rock Island, IL | Report from mPING: Dime (0.75 in.). |
| 23:07 UTC | HAIL 0.25 | 2 Sse Warner | Henry, IL | Just ended. |
| 23:08 UTC | HAIL 0.7 | 1 Sse Green Rock | Henry, IL | Occurring right now. |
| 23:10 UTC | HAIL 0.88 | Colona | Henry, IL | Delayed report via social media picture. |
| 23:12 UTC | HAIL 1 | Colona | Henry, IL | Social media picture of quarter size hail relayed by media. |
| 23:15 UTC | HAIL 1 | Colona | Henry, IL | |
| 23:23 UTC | HAIL 0.88 | 2 Sw Whiteside County A | Whiteside, IL | Lasted 5 minutes. |
| 23:28 UTC | HAIL 1 | 6 W Sublette | Lee, IL | Relayed via mPING. |
| 23:31 UTC | HAIL 0.7 | Ohio | Bureau, IL | Via social media. |
| 23:33 UTC | HAIL 0.88 | 2 Sw Whiteside County A | Whiteside, IL | Lasted 7 minutes. |
| 23:38 UTC | HAIL 1.75 | 1 Wsw Geneseo | Henry, IL | time estimated from radar. |
| 23:40 UTC | HAIL 1.25 | 1 Sse Geneseo | Henry, IL | |
| 23:41 UTC | HAIL 0.25 | Geneseo | Henry, IL | Occurring right now. |
| 23:41 UTC | HAIL 0.7 | 2 N New Windsor | Henry, IL | Occurring right now. |
| 23:45 UTC | HAIL 1.25 | Geneseo | Henry, IL | Ham radio relay from a spotter. |
| 23:53 UTC | FUNNEL CLOUD | 3 Sw Atkinson | Henry, IL | Corrects previous tornado report from 3 SW Atkinson. Could not find any other corroborating evidence to back up this report. NWS Storm Survey finds tornado starts three minutes later further east. |
| 23:53 UTC | TORNADO | 3 Sw Atkinson | Henry, IL | |
| 23:56 UTC | TORNADO | 2 Se Atkinson | Henry, IL | A high end EF1 tornado formed about 4 miles west of Annawan, IL at 556 PM. The tornado initially caused damage to tree limbs before intensifying as it approached Highway 6. At this point the tornado hit two homesteads ca |
| 23:56 UTC | TORNADO | 2 Se Atkinson | Henry, IL | A high end EF1 tornado formed about 4 miles west of Annawan, IL at 656 PM. The tornado initially caused damage to tree limbs before intensifying as it approached Highway 6. At this point the tornado hit two homesteads ca |
| 00:00 UTC | HAIL 1.5 | Atkinson | Henry, IL | Via social media pictures. |
| 00:01 UTC | TSTM WND DMG | 2 Nw Annawan | Henry, IL | Corrects previous tstm wnd dmg report from 2 NW Annawan. Semi truck rollover on Interstate 80 at mile marker 31.5. Possible tornado damage. Time estimated from radar. |
| 00:05 UTC | HAIL 1.75 | Atkinson | Henry, IL | Delayed report via social media with pictures. |
| 00:07 UTC | HAIL 0.25 | Geneseo | Henry, IL | |
| 00:09 UTC | TSTM WND DMG | 2 Nw Annawan | Henry, IL | Semi truck rollover on Interstate 80 at mile marker 31.5. Possible tornado damage. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of February 27, 2024
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 27 | 6:15 PM CST | EF0 | Lee, IL | 0.1 | 10 | |||
| February 27 | 6:28 PM CST | Unrated | DeKalb, IL | 1.3 | 120 | |||
| February 27 | 6:53 PM CST | EF0 | DeKalb, IL | 5.4 | 175 | |||
| February 27 | 6:55 PM CST | EF0 | Kane, IL | 7.9 | 125 | |||
| February 27 | 7:06 PM CST | EF1 | Kane, IL | 8.1 | 125 | |||
| February 27 | 7:17 PM CST | EF1 | Kane, IL | 1.2 | 125 | |||
| February 27 | 7:29 PM CST | EF0 | Cook, IL | 3.8 | 300 | |||
| February 27 | 7:32 PM CST | EF1 | Cook, IL | 2.6 | 110 | |||
| February 27 | 7:34 PM CST | EF1 | Cook, IL | 2.5 | 160 | |||
| February 27 | 7:55 PM CST | EF1 | Lake, IL | 0.1 | 40 | 1 | ||
| February 27 | 9:15 PM CST | EF1 | Lake, IN | 2.2 | 75 | |||
| February 27 | 12:29 AM EST | EF1 | Calhoun, MI | 5.8 | 300 | $1.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.